Hail, Tulsa
- When
- March 17, 5:20 PM CST
- Where
- Tulsa County, Jenks
- Measured
- 0.88 in hail
- Reported by
- AMATEUR RADIO
- Coordinates
- 36.017, -95.967
37 hail, 2 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tulsa, OK wrote its last area forecast discussion before the first event at Mar 17, 3:12 PM CST, 2 hours 8 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TULSA OKLAHOMA 312 PM CST WED MAR 17 2004 SUNNY AND VERY WARM OVER THE AREA AT THE MOMENT WITH TEMPS SOARING INTO 70S AND LOWER 80S. ALL THAT ABOUT TO CHANGE AS LOW LEVEL MOISTURE SURGING NORTH AND SFC BOUNDARY PUSHING THROUGH NW OKLAHOMA. AXIS OF BEST SFC BASED INSTABILITY LOCATED JUST WEST OF I-35 PER MSAS DATA. FOR THE MOMENT ENOUGH MID LEVEL CAPPING HAS KEPT ANY CONVECTION AT BAY AND THIS SHOULD HOLD...AT LEAST A WHILE LONGER. ANY SFC BASED STORMS THAT COULD DEVELOP STAND A GOOD CHANCE OF BEING SEVERE AS WIND PROFILES FAVORABLE. IT APPEARS AT THIS TIME THAT BETTER CHANCES OF STORMS WILL BE AFTER SUNSET AS NEAR 40KT LOW LEVEL JET DEVELOPS ACROSS SE OKLAHOMA. PROGGED ELEVATED LI/S ALSO VERY IMPRESSIVE IN THE 03Z-09Z TIMEFRAME. EXPECT STORMS TO INCREASE IN COVERAGE AROUND THIS TIME...AND WILL CARRY LIKELY POPS ACROSS MUCH OF SOUTH AND EAST CWA FOR TONIGHT. WITH THE STORMS BEING ELEVATED IN NATURE THE MAIN THREAT APPEARS TO BE LARGE HAIL. FOR THE MOST PART THE EVENT SHOULD END BY 12Z...BUT THE 18Z ETA KEEPS RATHER HEALTHY ELEVATED INSTABILITY ACROSS NW ARKANSAS THROUGH EARLY THURSDAY. BEHIND SFC BOUNDARY THAT PUSHES THROUGH TONIGHT WILL SEE AIRMASS DRYING OUT AND STABILIZING. LOOKS TO BE A NICE DAY THURSDAY FOR THE MOST PART WITH LIGHT EAST WINDS AND WARM TEMPS AGAIN...THOUGH MAYBE A FEW DEGREES COOLER THAN TODAY. EARLIER RUNS OF THE ETA KEPT INSTABILITY SOUTH OF THE RED RIVER THU AFTERNOON AND EVENING...BUT THE 18Z RUN A LITTLE FARTHER NORTH AGAIN. WILL KEEP SLIGHT CHANCE GOING OVER SE OKLAHOMA. SOUTH WINDS INCREASE AGAIN ON FRIDAY WITH LOW LEVEL MOISTURE AGAIN SURGING TO THE NORTH. WITH ENOUGH SUNSHINE COULD SEE TEMPS AS WARM AS TODAY (OR MORE?). SFC BASED INSTABILITY IMPRESSIVE BY FRI AFTERNOON BUT THINGS REMAIN CAPPED...SO WILL LIKELY JUST SEE A WARM AND BREEZY SPRING AFTERNOON. EAST-WEST ORIENTED SFC FRONT PUSHES THROUGH SOMETIME SAT AFTERNOON AND WILL TAP INTO JUICY AIR IN PLACE FOR NEXT CHANCE OF STORMS. INSTABILITY LOOKS VERY IMPRESSIVE BUT WIND PROFILES NOT AS FAVORABLE. COOLER AIR PLUNGING SOUTH BEHIND THE FRONT HAS SOURCE REGION IN NORTHERN CANADA AND ALTHOUGH WE WILL NOT BEAR THE BRUNT OF IT THIS FAR SOUTH...COOLER NONETHELESS SUNDAY. MON MORNING TEMPS COULD BE VERY CHILLY IN FACT IF SKIES REMAIN CLEAR. PRELIM NUMBERS: TUL 49 75 48 79 / 20 10 10 5 FSM 52 73 47 76 / 70 20 20 5 MLC 54 76 51 81 / 60 20 20 10 BVO 44 73 45 77 / 10 10 10 5 FYV 45 71 43 74 / 70 10 10 5 BYV 44 70 42 73 / 70 10 10 5 MKO 47 75 48 78 / 60 10 10 5 MIO 45 71 44 74 / 40 10 10 5 F10 48 76 48 79 / 40 10 10 5 HHW 58 77 54 81 / 70 20 20 10 FORECAST ID= 14 .TSA WATCHES/WARNINGS/ADVISORIES... AR...NONE. OK...NONE. SULLIVAN
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE TULSA OK 250 PM CST WED MAR 17 2004 ARZ001-002-010-011-019-020-029-OKZ049-053>076-181200- ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK- CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK- LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK- OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK- PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK- WASHINGTON OK-WASHINGTON AR- THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS MUCH OF EASTERN OKLAHOMA. .DAY ONE...THIS AFTERNOON AND TONIGHT ...CHANCE OF SEVERE THUNDERSTORMS TONIGHT... A MOSTLY SUNNY MILD AFTERNOON IS IN PROGRESS ACROSS EASTERN OKLAHOMA AND NORTHWEST ARKANSAS. HOWEVER CONDITIONS WILL CHANGE RAPIDLY THIS EVENING. SOUTHERLY WINDS 2-3 THOUSAND FEET ABOVE THE GROUND WILL INCREASE TO OVER 40 MILES AN HOUR ACROSS NORTHEAST TEXAS AND SOUTHEAST OKLAHOMA THIS EVENING. SCATTERED THUNDERSTORMS WILL DEVELOP ON THE NOSE OF THESE STRONGER WINDS IN SOUTH CENTRAL AND SOUTHEAST OKLAHOMA AFTER 8 PM AND WILL INCREASE IN COVERAGE AND INTENSITY AS THEY MOVE NORTHEAST OVERNIGHT. ELEVATED INSTABILITY WILL BE STRONG WITH ELEVATED LIFTED INDICES OF AROUND -6 ACROSS MOST OF EASTERN OKLAHOMA AND NORTHWEST ARKANSAS OVERNIGHT. THUS LARGE HAIL UP TO GOLFBALL SIZE APPEARS LIKELY WITH THE STORMS. THE GREATEST THREAT OF SEVERE WEATHER TONIGHT WILL BE IN SOUTHEAST OKLAHOMA AND NORTHWEST ARKANSAS. MOISTURE WILL BE MORE LIMITED IN NORTHEAST OKLAHOMA SO STORM DEVELOPMENT IS MORE IN QUESTION IN THIS AREA. HOWEVER...IF A STORM CAN DEVELOP IN NORTHEAST OKLAHOMA...IT WILL ALSO LIKELY PRODUCE LARGE HAIL. THE THUNDERSTORM THREAT SHOULD END BY AROUND SUNRISE THURSDAY MORNING. WARNING PROBABILITIES FOR SEVERE THUNDERSTORMS AND TORNADOES CAN BE FOUND IN THE CURRENT HAZARDS SECTION AT: WWW.SRH.NOAA.GOV/TULSA. GIVEN PROBABILITIES REPRESENT THE POTENTIAL FOR A WARNING TO BE ISSUED AT YOUR LOCATION. SPOTTER / EMERGENCY MANAGEMENT ACTION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED AFTER 8 PM. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY A COLD FRONT WILL MOVE INTO THE REGION ON SATURDAY WITH ANOTHER CHANCE FOR SHOWERS AND THUNDERSTORMS ACROSS ALL OF EASTERN OKLAHOMA AND NORTHWEST ARKANSAS. SOME OF THESE STORMS COULD ALSO BE STRONG TO SEVERE. WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL TABULAR AND GRAPHICAL INFORMATION.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TULSA OK 506 PM CST WED MAR 17 2004 ARZ001>002-010>011-019>020-029-OKZ054>057-059>076-180500- BENTON AR-CARROLL AR-CRAWFORD AR-FRANKLIN AR-MADISON AR-SEBASTIAN AR- WASHINGTON AR-ADAIR OK-CHEROKEE OK-CRAIG OK-CREEK OK-DELAWARE OK-HASKELL OK-LATIMER OK-LE FLORE OK-MCINTOSH OK-MAYES OK-MUSKOGEE OK-NOWATA OK-OKFUSKEE OK-OKMULGEE OK-OSAGE OK-PAWNEE OK-PITTSBURG OK-ROGERS OK-SEQUOYAH OK-TULSA OK-WAGONER OK-WASHINGTON OK- THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH 28 UNTIL 1100 PM CST WEDNESDAY EVENING FOR THE FOLLOWING COUNTIES: IN NORTHWEST ARKANSAS... BENTON CARROLL CRAWFORD FRANKLIN MADISON SEBASTIAN WASHINGTON IN EASTERN OKLAHOMA... ADAIR CHEROKEE CRAIG CREEK DELAWARE HASKELL LATIMER LE FLORE MCINTOSH MAYES MUSKOGEE NOWATA OKFUSKEE OKMULGEE OSAGE PAWNEE PITTSBURG ROGERS SEQUOYAH TULSA WAGONER WASHINGTON
The Tulsa radar (KINX), 40 km away, was scanning. The volume nearest the first event began at 23:18 UTC.
37 hail, 2 thunderstorm wind. Local standard time, as filed.
Nickel size hail fell near the intersection of 41st Street and Highway 75.
Nickel size hail fell near the intersection of 81st Street and 193rd East Avenue.
Hen egg size hail fell near the interstection of the Creek Turnpike and Highway 51.
Thunderstorm winds estimated at 60 miles an hour blew down large tree limbs.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2004Every state in 2004This day in weather historyWarnings in Oklahoma, March 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5388895, 5388896, 5388897, 5388898, 5388966, 5388967, 5388968, 5388969, 5388970, 5388971, 5388972, 5388973, 5388974, 5388975, 5388976, 5388977, 5388978, 5388979, 5388980, 5388981, 5388982, 5388983, 5388984, 5388985, 5388986, 5388987, 5388988, 5388989, 5388990, 5388991, 5388992, 5388993, 5388994, 5388995, 5388996, 5388997, 5388998, 5388999, 5389000.